Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 255, NWS Lincoln, IL

August 5, 2008Champaign County, McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 5, 2008, 5:24 AM CDT for Champaign County, McLean County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 5:24 AM CDT (10:24 UTC)
Expired
Aug 5, 2008, 5:48 AM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Champaign County, IL, McLean County, IL

The radar

The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:35 AM CDTTSTM WND DMGColfax, ILPOWER OUTAGES AROUND COLFAX...UP TO 600 PEOPLE WITHOUT POWER. TIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7429 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
3.9
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 051024
SVRILX
ILC019-113-051115-
/O.NEW.KILX.SV.W.0255.080805T1024Z-080805T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
524 AM CDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
  MCLEAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 615 AM CDT.

* AT 524 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 3 MILES NORTHWEST OF
  TOWANDA...OR ABOUT 8 MILES NORTH OF BLOOMINGTON...AND WAS MOVING
  EAST AT 63 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COOKSVILLE...
  LE ROY...
  COLFAX...
  SAYBROOK...
  FISHER...
  RANTOUL...
  GIFFORD...

OTHER LOCATIONS IN THIS WARNING INCLUDE...DOWNS...GRIDLEY...
HEYWORTH...HUDSON...LEXINGTON AND NORMAL.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT
STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4029 8795 4029 8904 4075 8897 4073 8857
      4064 8856 4063 8847 4062 8845 4041 8845
      4041 8843 4041 8794
TIME...MOT...LOC 1024Z 279DEG 55KT 4058 8886

$$

AUTEN
1 follow-up statement
000 
WWUS53 KILX 051048
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
548 AM CDT TUE AUG 5 2008

ILC019-113-051058-
/O.CAN.KILX.SV.W.0255.000000T0000Z-080805T1115Z/
CHAMPAIGN-MCLEAN-
548 AM CDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR MCLEAN AND NORTHERN CHAMPAIGN
COUNTIES IS CANCELLED...

AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.

LAT...LON 4029 8795 4029 8904 4075 8897 4073 8857
      4064 8856 4063 8847 4062 8845 4041 8845
      4041 8843 4041 8794
TIME...MOT...LOC 1048Z 279DEG 55KT 4052 8838

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:19 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 3:19 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
319 AM CDT TUE AUG 5 2008

.DISCUSSION...
ISSUED 304 AM CDT TUE AUG 5 2008
REGION A MASS OF THUNDERSTORM CLUSTERS...FRONTS...AND OUTFLOW
BOUNDARIES. ACTIVE GROUP OF THUNDERSTORMS MOVING INTO ACROSS THE
MISS RIVER VALLEY THIS MORNING...SO THIS DISCUSSION WILL BE
SHORTENED SOMEWHAT. APPROACHING FRONT SHOULD BE THE MAIN ISSUE
FOR THE FORECAST TODAY. STORMS ALONG FRONTAL BOUNDARY AND
LINGERING CLOUDS SHOULD KEEP THE NRN TIER OF COUNTIES OUT OF HEAT
ADVISORY CRITERIA...THOUGH SOUTHERN AND SW COUNTIES MAY SEE HEAT
INDICES IN EXCESS OF 100F. PROGRESSION OF THIS FRONT THROUGH THE
FA IS REALLY THE MAIN PROBLEM FOR THE FORECAST. HAVE GONE WITH A
BLEND OF THE GFS AND THE ECMWF FOR THE FORECAST AS THE NAM IS
ODDLY BROADBRUSHED WITH ITS PRECIP THIS TIME AROUND.

SHORT TERM...TODAY AND TOMORROW...
HOT AND VERY MOIST AIR IN PLACE IN ADVANCE OF TODAYS FRONT SHOULD
BRING A COUPLE ROUNDS OF TSTORMS FOR CENTRAL ILLINOIS. OUTFLOW
BOUNDARY FROM LAST NIGHTS ACTIVITY ALREADY PUSHING THROUGH THE
CENTRAL AND SERN PORTIONS. ANOTHER COMPLEX IS DROPPING INTO NRN
CWA PRESENTLY... PROVIDING YET ANOTHER BOUNDARY. THINK AT THIS
POINT THAT THE GUIDANCE MAY BE SLIGHTLY OVERDONE FOR TEMPS... BUT
THE HUMIDITY MAY COMPENSATE...AS IT DID YESTERDAY...RESULTING IN
HI OVER 100F. NOT MAKING ANY CHANGES TO THE ADVSY AS A RESULT. NRN
TIER OF FA SHOULD END UP ON THE DRY SIDE TONIGHT AS THE FRONT
MOVES THROUGH. BEST FOCUS FOR TSTORMS SHOULD BE SOUTH AND
SOUTHWEST. HOWEVER... LAST COUPLE OF RUNS HAVE INDICATED A WAVE
MOVING IN FROM THE WEST JUST AS THE FRONT MAY BE DRIFTING BACK NWD
WITH WAA FROM THE SOUTH. HAVE GONE TO A CHANCE POP ACROSS THE FA
FOR WED IN ANTICIPATION OF THIS MCS PERSISTING IN THE MODELS.

LONG TERM...THURSDAY THROUGH SATURDAY...
FORECAST DRIES OUT CONSIDERABLY IN THE MODELS BEYOND THURSDAY
MORNING...BUT IN SKETCHY NWRLY FLOW...THAT SITUATION IS ALWAYS
LIKELY TO CHANGE. BIG RIDGE BUILDING TO THE WEST...AND TS EDOUARD
MOVING IN AND BEING PULLED INTO THE MIX FROM THE SW MID WEEK.
TEMPERATURES IN THE LOW TO MID 80S AND NOT QUITE SO MUGGY.

HJS
&&

.AVIATION...
ISSUED 1205 AM CDT TUE AUG 5 2008

TSTM COMPLEX THAT MOVED THRU NRN IL LAST EVE HAS PUSHED AN OUTFLOW
BNDRY SWD THAT NOW EXTENDS BRL-BMI-DNV. ISOLD MID LVL SHOWERS FM
ACCAS HAVE DVLPD SERN IA/ERN MO AND THIS ACTIVITY MAY HOLD TOGETHER
AS FAR E AS PIA/SPI...BUT WILL BE DIMINISHING DUE TO SUBSIDENSE IN
THE WAKE OF THE NRN IL CONVECTION. ADDITIONAL ELEVATED TSTM DVLPMT
REMAINS PSBL MAINLY ALONG AND N OF OUTFLOW BNDRY...SO WILL KEEP A
TEMPO FOR THUNDER IN PIA/BMI BEFORE 12Z TUE. MAIN COLD FRONT STILL
BACK IN IA AND IS STILL SLATED TO REACH PIA BY 18Z AND INTO THE
SPI-DEC-CMI CORRIDOR BY 21Z. WHATEVER CONVECTION DVLPS BEFORE 12Z
TUE WILL HAVE A SIG IMPACT ON STORM DVLPMT/EVOLUTION THRU TUE. IN
GENERAL...WILL PUT IN PROB30 FOR TSRA AFT 15Z MOST AREAS...THEN
TEMPO FOR THE 4 HRS AROUND FROPA...THEN JUST A COUPLE OF HRS OF
STRATOCU N OF THE FRONT. SMALL CHC FOR LINGERING CONVECTION AFTER
FROPA...BUT RISK IS TOO SMALL FOR INCLUSION IN THE TAFS AT THIS TIME.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ049>052-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT MON AUG 4 2008

ILZ027>031-036>038-040>048-053>057-051100-
CASS-CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER-
STARK-TAZEWELL-VERMILION-WOODFORD-
325 PM CDT MON AUG 4 2008

...HEAT ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDICES IN EXCESS OF 100 DEGREES WILL LINGER INTO THE EARLY
EVENING HOURS BEFORE CONDITIONS BEGIN TO COOL DOWN AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF NEBRASKA AND
IOWA THIS EVENING...THEN TRACK EASTWARD INTO NORTH CENTRAL
ILLINOIS TONIGHT. CURRENT INDICATIONS SUGGEST THUNDERSTORMS WITH
DAMAGING WINDS MAY IMPACT PARTS OF THE AREA...PRIMARILY ALONG AND
NORTH OF A PEORIA TO BLOOMINGTON LINE. IF THE STORMS MATERIALIZE
AS EXPECTED...THE MAIN TIME FRAME FOR POTENTIAL SEVERE WEATHER
ACROSS CENTRAL ILLINOIS WOULD BE FROM 9 PM TO 3 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE REGION ON TUESDAY
AS A COLD FRONT MOVES INTO ILLINOIS. THERE IS A SLIGHT RISK SOME
OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND GUSTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...PRIMARILY BETWEEN
9 PM AND 3 AM.

ILZ049>052-061>063-066>068-071>073-051100-
CHRISTIAN-CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY-
325 PM CDT MON AUG 4 2008

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDICES IN EXCESS OF 100 DEGREES WILL LINGER INTO THE EARLY
EVENING HOURS BEFORE CONDITIONS BEGIN TO COOL DOWN AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO TRACK ACROSS NORTH CENTRAL ILLINOIS
LATER THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS
MAY REACH AS FAR SOUTH AS THE I-72 CORRIDOR AFTER MIDNIGHT...HOWEVER
THE PRIMARY SEVERE WEATHER THREAT WILL REMAIN FURTHER NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY
NIGHT AS A COLD FRONT DROPS INTO ILLINOIS. THERE IS A SLIGHT RISK
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND GUSTS POSSIBLE TUESDAY AND TUESDAY NIGHT.

HEAT AND HUMIDITY WILL CONTINUE INTO TUESDAY WITH APPARENT
TEMPERATURES AROUND 100 DEGREES BY THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Aug 5, 4:38 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
438 AM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     ABINGDON                40.80N 90.40W
08/05/2008                   KNOX               IL   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES IN ABINGDON

&&

KELLY
Local storm report, Aug 5, 5:03 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
503 AM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     TSTM WND GST     2 SW PEKIN              40.55N 89.65W
08/05/2008  E60.00 MPH       TAZEWELL           IL   TRAINED SPOTTER

            LIGHT TREE DAMAGE 1 MILE SW PEKIN HEIGHTS

0450 AM     BLIZZARD         PEORIA                  40.74N 89.61W
08/05/2008                   PEORIA             IL   NWS EMPLOYEE

            MANY 4 TO 5 INCH DIAMETER TREE BRANCHES DOWN...LARGEST
            WAS 8 INCH DIAMETER...NEAR DOWNTOWN PEORIA

0453 AM     TSTM WND GST     TREMONT                 40.53N 89.49W
08/05/2008  M69.00 MPH       TAZEWELL           IL   EMERGENCY MNGR

            MEASURED WIND GUST AT TAZEWELL CO EOC

0500 AM     TSTM WND GST     1 E GERMANTOWN HILLS    40.77N 89.45W
08/05/2008  M61.00 MPH       WOODFORD           IL   EMERGENCY MNGR

            1 MILE E OF GERMANTOWN HILLS ON ROUTE 116

&&

KELLY
Local storm report, Aug 5, 5:04 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
504 AM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND DMG     PEORIA                  40.74N 89.61W
08/05/2008                   PEORIA             IL   NWS EMPLOYEE

            MANY 4 TO 5 INCH DIAMETER TREE BRANCHES DOWN...LARGEST
            WAS 8 INCH DIAMETER...NEAR DOWNTOWN PEORIA

&&

KELLY
Local storm report, Aug 5, 5:07 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
507 AM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     TSTM WND GST     PEORIA                  40.74N 89.61W
08/05/2008  M57 MPH          PEORIA             IL   EMERGENCY MNGR

            MANY TREES DOWN AROUND THE CITY OF PEORIA

&&

KELLY
Local storm report, Aug 5, 5:16 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 AM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     TSTM WND GST     2 W EUREKA              40.72N 89.31W
08/05/2008  E65 MPH          WOODFORD           IL   TRAINED SPOTTER

            2.5 TO 3 FOOT DIAMETER TREE BRANCHES DOWN. ESTIMATED
            60-65 MPH WINDS

&&

KELLY
Local storm report, Aug 5, 5:17 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
517 AM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     BARTONVILLE             40.64N 89.66W
08/05/2008                   PEORIA             IL   TRAINED SPOTTER

            STEEL FLAG POLE SNAPPED/BROKEN.

&&

HSTANLEY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:52 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more53 min
Aug 5, 4:42 AM CDTSevere Thunderstorm WarningILXMcLean, Mason, Peoria, Tazewell, Woodford48 min
Aug 5, 5:25 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.